Alert archive / Georgia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 35, NWS Columbia, SC

June 2, 2016Lincoln County, Georgia; McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 2, 2016, 11:48 PM EDT for Lincoln County, Georgia; McCormick County, South Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2016, 11:48 PM EDT (03:48 UTC)
Expired
Jun 3, 2016, 12:23 AM EDT
In force
35 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lincoln County, GA, McCormick County, SC

The radar

The Greer radar (KGSP), 101 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2016-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 587 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2016-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
587 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WUUS52 KCAE 030348
SVRCAE
GAC181-SCC065-030445-
/O.NEW.KCAE.SV.W.0035.160603T0348Z-160603T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1148 PM EDT THU JUN 2 2016

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LINCOLN COUNTY IN EAST CENTRAL GEORGIA...
  NORTHWESTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 1245 AM EDT

* AT 1147 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAKE STROM
  THURMOND...OR 13 MILES SOUTHWEST OF ABBEVILLE...MOVING SOUTHEAST AT
  15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MCCORMICK...LAKE STROM THURMOND...BOBBY BROWN STATE PARK...WILLINGTON
  AND MOUNT CARMEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3398 8261 3396 8256 3402 8259 3407 8253
      3407 8251 3408 8248 3406 8245 3406 8233
      3397 8230 3402 8225 3399 8221 3380 8233
      3397 8264 3398 8265
TIME...MOT...LOC 0347Z 295DEG 12KT 3403 8253 

HAIL...1.00IN
WIND...60MPH
 
$$

AWP
2 follow-up statements
136 
WWUS52 KCAE 030404
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1204 AM EDT FRI JUN 3 2016

GAC181-030411-
/O.CAN.KCAE.SV.W.0035.000000T0000Z-160603T0445Z/
LINCOLN GA-
1204 AM EDT FRI JUN 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LINCOLN COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3407 8253 3408 8248 3406 8245 3406 8233
      3397 8230 3402 8225 3399 8221 3398 8221
      3382 8232 3386 8240 3387 8245 3394 8251
      3395 8257 3402 8259
TIME...MOT...LOC 0401Z 295DEG 12KT 3401 8248 

$$

SCC065-030445-
/O.CON.KCAE.SV.W.0035.000000T0000Z-160603T0445Z/
MCCORMICK SC-
1204 AM EDT FRI JUN 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT
FOR NORTHWESTERN MCCORMICK COUNTY...

AT 1201 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAKE STROM
THURMOND...OR 13 MILES SOUTHWEST OF ABBEVILLE...MOVING SOUTHEAST AT 15
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MCCORMICK...LAKE STROM THURMOND...BOBBY BROWN STATE PARK...WILLINGTON
AND MOUNT CARMEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3407 8253 3408 8248 3406 8245 3406 8233
      3397 8230 3402 8225 3399 8221 3398 8221
      3382 8232 3386 8240 3387 8245 3394 8251
      3395 8257 3402 8259
TIME...MOT...LOC 0401Z 295DEG 12KT 3401 8248 

HAIL...1.00IN
WIND...60MPH
 
$$
054 
WWUS52 KCAE 030423
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1223 AM EDT FRI JUN 3 2016

SCC065-030432-
/O.CAN.KCAE.SV.W.0035.000000T0000Z-160603T0445Z/
MCCORMICK SC-
1223 AM EDT FRI JUN 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCCORMICK COUNTY
IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN CANCELLED.

LAT...LON 3407 8253 3408 8248 3406 8245 3406 8233
      3397 8230 3402 8225 3399 8221 3398 8221
      3382 8232 3386 8240 3387 8245 3394 8251
      3395 8257 3402 8259
TIME...MOT...LOC 0420Z 295DEG 12KT 3398 8240 

$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 10:30 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 2, 10:30 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1030 PM EDT THU JUN 2 2016

.SYNOPSIS...
Moisture will circulate into the forecast area on the backside of
high pressure centered off the southeast coast and ahead of a cold
front slowly approaching from the west. The front will be in the
forecast area Monday and Tuesday. The deepest moisture will occur
ahead of the front Saturday Night and Sunday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Scattered convection lingering across portions of the forecast
area late this evening, mainly over the eastern Midlands. More
scattered convection in eastern GA approaching the CSRA. All
activity appears to be slowly weakening. Latest SPC HRRR
confirming that the convection should continue to slowly diminish
over the next hour or two. Locally heavy rain could still be a
threat as well with weak storm motion and efficient warm rain
processes.

Temperatures will be mild overnight as they are slow to cool with
convective debris clouds around through the first half of the
night and some lingering scattered mid level clouds through dawn
Friday. Overnight lows forecast to be in the upper 60s to around
70 degrees.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
The models displayed surface ridging extending from the Atlantic
to just south of the forecast area. There was weak surface
troughing shown near or in the forecast area. Expect thunderstorms
mainly associated with strong heating, but h5 ridging should limit
coverage. The guidance consensus supported chance pops. The NAM
had moderate instability with surface-based lifted index values -6
to -7 plus an inverted-v forecast sounding. Strong wind gusts
will be possible with the thunderstorms. Recent verification and
the upper ridging favored the higher maximum temperature
guidance. The low temperature guidance was close.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Expect considerable shower and thunderstorm coverage Saturday
Night and Sunday. The models have been consistent showing a
moisture increase Saturday Night with high moisture continuing
through Sunday ahead of a slow moving cold front and developing
upper troughing. We leaned toward the higher guidance pops and
forecasted likely. The cold front should be in the forecast area
Monday and Tuesday but the models have been consistent showing
deeper moisture ahead of the upper trough east of the region.
Also, there has been consistency with developing low pressure
lifting northeastward from the Gulf staying well east of the
forecast area. Forecasted just chance pops. Further drying should
occur behind the front for Wednesday and Thursday. The GFS and
ECMWF MOS had the highest pops Sunday and Sunday Night with
values 40 to 60 percent. The MOS had pops 20 to 30 percent Monday
and Tuesday, and less than 20 percent Wednesday and Thursday. The
GFS ensemble mean pops were close but there was a high spread
Monday diminishing forecast confidence for that day. The MOS had
temperatures above normal ahead of the front through Saturday,
then near normal during the rest of the period.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
VFR conditions generally expected through the early portion of
tonight at all sites. Later tonight, possible mvfr/ifr visibility
restrictions developing at both ags/ogb. vfr conditions return at
all sites after 12z Friday.

Isolated showers and thunderstorms will continue to be possible
across the area over the next several hours as a weak shortwave
moves across the region. Will continue to monitor trends in and
around terminals, and will update later tonight if coverage nears
a taf site.

Winds generally variable around 5 knots due to current surface
outflow boundaries moving through the cwa. Winds will eventually
become light and variable to calm late tonight and into Friday.

Fog chances will be low early tonight, then increasing chance for
mvfr/ifr bf/fg development at ags/ogb after 09z through sunrise.
Remaining sites will be vfr.

EXTENDED AVIATION OUTLOOK...A cold front will approach the area over
the weekend bringing associated restrictions through the entire
weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 2, 4:15 AM EDT, 19 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
415 AM EDT THU JUN 2 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
415 AM EDT THU JUN 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 2, 8:37 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
837 PM EDT THU JUN 2 2016

SCZ022-028-029-031-038-030130-
LEE-CLARENDON-RICHLAND-SUMTER-KERSHAW-
837 PM EDT THU JUN 2 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KERSHAW...EAST
CENTRAL RICHLAND...LEE...NORTHEASTERN CLARENDON AND SUMTER
COUNTIES...

AT 836 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS CENTEREND 8
MILES SOUTHWEST OF LAMAR... OR 9 MILES SOUTHEAST OF
BISHOPVILLE...MOVING EAST AT 35 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SUMTER...CAMDEN...BISHOPVILLE...SOUTH SUMTER...MILLWOOD...OAKLAND...
MULBERRY...TURBEVILLE...MAYESVILLE...LYNCHBURG...OSWEGO...CANE SAVANNAH...
WEDGEWOOD...SHILOH...REMBERT...EAST SUMTER...STATEBURG...CHERRYVALE...
DALZELL AND LAKEWOOD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3382 7992 3381 7994 3390 8063 3431 8059
      3435 8027 3432 8024 3436 8018 3432 8017
      3423 8011 3420 8011 3416 8016 3415 8015
      3409 8008 3400 7990 3398 7990 3395 7998
      3388 7994 3388 7988
TIME...MOT...LOC 0036Z 274DEG 29KT 3410 8018
Local storm report, Jun 2, 9:36 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
936 PM EDT THU JUN 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     TSTM WND DMG     5 ESE EAST SUMTER       33.90N 80.22W
06/02/2016                   SUMTER             SC   LAW ENFORCEMENT

            TREE DOWN BOOTS BRANCH RD X HWY 378.

&&

DA
Local storm report, Jun 2, 9:38 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
938 PM EDT THU JUN 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     TSTM WND DMG     5 ESE EAST SUMTER       33.91N 80.21W
06/02/2016                   SUMTER             SC   LAW ENFORCEMENT

            TREE DOWN E BREWINGTON RD X EASTERN SCHOOL
            RD.

&&

DA
Local storm report, Jun 2, 9:44 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
944 PM EDT THU JUN 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     2 NE MAYESVILLE         34.01N 80.17W
06/02/2016                   LEE                SC   LAW ENFORCEMENT

            TREE IN ROADWAY BLACK SWAMP RIVER BRIDGE
            SC76 & SC527.

&&

DA
Special weather statement, Jun 2, 10:06 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1006 PM EDT THU JUN 2 2016

SCZ031-038-030245-
CLARENDON-SUMTER-
1006 PM EDT THU JUN 2 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLARENDON AND
SOUTHWESTERN SUMTER COUNTIES...

AT 1004 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR SOUTH SUMTER TO 9 MILES NORTH OF ELLOREE...AND
MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SUMTER...MANNING...SUMMERTON...PINEWOOD...PAXVILLE... PRIVATEER AND
LAKEWOOD.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3354 8008 3344 8023 3344 8027 3345 8028
      3343 8034 3349 8044 3352 8047 3354 8045
      3354 8047 3358 8052 3358 8051 3363 8054
      3364 8053 3371 8061 3389 8035 3379 7997
      3377 7999 3372 7997
TIME...MOT...LOC 0204Z 295DEG 16KT 3382 8035 3366 8059
Special weather statement, Jun 2, 10:47 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1047 PM EDT THU JUN 2 2016

SCZ036>038-030345-
CLARENDON-CALHOUN-ORANGEBURG-
1047 PM EDT THU JUN 2 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
ORANGEBURG...SOUTHEASTERN CALHOUN AND CLARENDON COUNTIES...

AT 1046 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 10 MILES SOUTHWEST OF HEBRON TO 7 MILES NORTHEAST OF
ELLOREE...AND MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
MANNING...SUMMERTON...ELLOREE...SANTEE...CAMERON...EUTAWVILLE AND VANCE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3381 7995 3377 7999 3372 7997 3350 8010
      3350 8012 3348 8015 3346 8013 3346 8014
      3345 8021 3344 8020 3345 8022 3341 8023
      3338 8044 3357 8075 3383 7998
TIME...MOT...LOC 0246Z 316DEG 10KT 3370 8001 3363 8052

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:37 PM EDTSpecial Weather StatementCAELee, Sumter53 min
Jun 2, 8:52 PM EDTSevere Thunderstorm WarningCAEClarendon, Lee, Sumter38 min
Jun 2, 10:06 PM EDTSpecial Weather StatementCAEClarendon39 min
Jun 2, 10:47 PM EDTSpecial Weather StatementCAEClarendon58 min
Jun 3, 12:08 AM EDTSpecial Weather StatementCAESaluda52 min
Jun 3, 5:01 PM EDTSpecial Weather StatementCAECalhoun, Lexington, Richland, Sumter59 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2016Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.